What is Reye’s syndrome?
Reye's syndrome is a rare disorder that causes brain and liver damage. Although it can happen at any age, it is most often seen in children.
Reye’s syndrome usually occurs in children who have had a recent viral infection, such as chickenpox or the flu. Taking aspirin to treat such an infection greatly increases the risk of Reye’s.
Both chickenpox and the flu can cause headaches. That’s why it’s important to not use aspirin to treat a child's headache. Your child may have an undetected viral infection and be at risk of developing Reye’s syndrome.
What are the symptoms of Reye’s syndrome?
Symptoms of Reye's syndrome come on quickly. They generally appear over the course of several hours.
The first symptom of Reye’s is usually vomiting. This is followed by irritability or aggressiveness. After that, children may become confused and lethargic. They may have seizures or fall into a coma.
There is no cure for Reye’s syndrome. However, symptoms can sometimes be managed. For example, steroids help reduce swelling in the brain.
Experts aren’t sure what exactly causes Reye’s syndrome. Several factors may play a role. There’s strong evidence showing that it can be triggered when people treat a viral infection with aspirin. It seems to occur in children and teenagers who have an underlying fatty acid oxidation disorder. This is a type of metabolic disorder that causes the body to be unable to break down fatty acids. Other over-the-counter medications may also contain salicylates similar to those found in aspirin. For example, they are also found in:
- bismuth subsalicylate (Pepto-Bismol, Kaopectate)
- products containing oil of wintergreen (these are generally topical medications)
These products should not be given to children who may have, or have had, a viral infection. They should also be avoided for several weeks after your child has received the chickenpox vaccine.
In addition, it’s thought that exposure to certain chemicals like paint thinners or herbicides can contribute to the development of Reye’s syndrome.
Prevalence and risk factors
Children and teenagers with underlying fatty acid oxidation disorders are those at highest risk for Reye’s syndrome. Screening tests can reveal if your child has this disorder. , in some cases Reye’s may be an underlying metabolic condition that is exposed by a virus.
If you use aspirin to treat symptoms of your child or teenager’s viral infection, they are at high risk for developing Reye’s syndrome.
Reye’s syndrome is extremely rare, which is partially why our knowledge about it is still limited. Fewer than . for Reye’s syndrome is about 80 percent.
Reye's is a serious condition and can be a medical emergency, so early treatment is essential. It’s typically treated with hospitalization. In severe cases, children will be treated in the intensive care unit.
There’s no cure for Reye’s syndrome, so treatment is supportive, focusing on reducing symptoms and complications. Doctors will make sure the child stays hydrated and maintains balanced electrolytes. They’ll evaluate cardiorespiratory (heart and lung) status, and liver function will be carefully monitored. Children with seizures will be given appropriate medications to control them and their side effects.
Medications often used to treat Reye’s syndrome include:
- insulin to increase glucose metabolism
- corticosteroids to reduce brain swelling
- diuretics to get rid of excess fluid
In severe cases, a breathing machine or respirator may be used if the child’s breathing is ineffective or too slow.
The earlier Reye’s syndrome is diagnosed, the better the outcome for the child. If a person progresses to late stages of the syndrome, they may end up with permanent brain damage.
Picture of Reye’s syndrome
Preventing Reye’s syndrome
Reye’s syndrome has become less common. This is because doctors and parents no longer routinely give aspirin to children.
If your child has a headache, it’s usually best to stick to acetaminophen (Tylenol) for treatment. However, make certain to use only the recommended amount. Too much Tylenol can damage the liver.
If a child’s pain or fever is not diminished by Tylenol, see a doctor.
What is the long-term outcome of Reye’s syndrome?
Reye’s syndrome is rarely fatal. However, it can cause varying degrees of permanent brain damage. Take your child to the emergency room immediately if you see signs of:
- other mental symptoms